Remedy of vomiting after taking birth control pills

Contents
Overview
Birth control pills work best when you take them every day as directed. If you vomit soon after taking one, your body may not absorb it, and you could be less protected.
Most birth control pills contain two hormones, an estrogen and a progestin. Some contain only a progestin. Combined pills work mainly by preventing ovulation.
The pills also thicken cervical mucus, making it harder for sperm to reach an egg. Some pill packs include a break or inactive pills that bring a monthly bleed, while others shorten or skip periods.
| Taken exactly as directed, the pill is very effective. With typical use, the CDC puts the failure rate at 7%, which means about 7 in 100 users get pregnant each year, mostly because of missed or late pills.
So what if you take your pill correctly but then throw up? Here is what to do and how to prevent it.
Why do you vomit after taking birth control pills?
Nausea is a known side effect of hormonal birth control, especially in the first few months. Common side effects include:
- Nausea and, less often, vomiting.
- Headache.
- Breast tenderness.
- Bleeding or spotting between periods.
These side effects often ease after the first two to three months. If they don't, ask your doctor about switching to a different pill.
How strong the side effects feel can depend on the type and dose of hormones in your pill. If side effects affect your quality of life, another pill or method may suit you better.
Taking two pills on the same day to make up for a missed dose can also make you feel sick.
You may also be more prone to nausea if you have conditions such as gastritis or acid reflux, or if you are sensitive to medicines.
Treatment if you vomit after taking birth control pills

Whatever the cause of the vomiting, take these steps to stay protected. The timing below comes from NHS guidance for the combined pill. Progestin-only pills and some brands have different rules, so check your pill's leaflet or ask a pharmacist.
- If you vomit more than 3 hours after taking the pill: Your body has most likely absorbed it. Keep taking your pills as usual.
- If you vomit less than 3 hours after taking the pill: Take another pill right away (the next one in your pack), then take your next pill at the usual time. Some brands, such as Qlaira and Zoely, allow up to 4 hours.
- If you keep being sick: Keep taking your pills and use another method of birth control, such as condoms, until you have taken your pill for 7 days without being sick.
- If you have diarrhea for more than 24 hours: Keep taking your pill, and use condoms until 7 days after the diarrhea stops.
- If you are sick near the end of your pack: Vomiting or diarrhea for more than 24 hours during the last 7 active pills can affect your pill-free break. Ask a pharmacist or doctor whether to skip the break.
See a doctor if vomiting lasts more than a day or two, or if you can't keep fluids down.
Prevent vomiting after taking birth control pills

If the pill itself makes you sick, try the following:
- Take your pill with food or at bedtime: Taking it with a meal or before sleep can ease nausea. Keep the same time every day.
- Change birth control pills: A pill with a lower estrogen dose may cause less nausea. Your doctor can help you choose. You could also consider a method that doesn't go through your stomach, such as an IUD, implant, patch or ring.
- Rest when you are ill: If an illness such as a stomach bug is causing the vomiting, rest and treat it. Use condoms in the meantime, following the steps above.
Birth control pills only work when your body absorbs them. If vomiting keeps getting in the way, talk to your doctor about another method.


